Alert archive / Missouri / Flash Flood Warnings in 2024

Flash Flood Warning 16, NWS St. Louis, MO

June 13, 2024Knox County, Lewis County, Missouri

NWS St. Louis, MO issued this flash flood warning at Jun 13, 2024, 6:45 PM CDT for Knox County, Lewis County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2024, 6:45 PM CDT (23:45 UTC)
Expired
Jun 13, 2024, 9:20 PM CDT
In force
3 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
None

Counties Knox County, MO, Lewis County, MO

The radar

The St Louis radar (KLSX), 190 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.8 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2024-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 462 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2024-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 308 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
462 J/kg
Mixed-layer CIN
-233 J/kg
Mixed-layer LCL
1343 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
308 m²/s²
0-3 km storm-relative helicity
308 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

810 
WGUS53 KLSX 132345
FFWLSX
MOC103-111-140245-
/O.NEW.KLSX.FF.W.0016.240613T2345Z-240614T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service St Louis MO
645 PM CDT Thu Jun 13 2024

The National Weather Service in St Louis has issued a

* Flash Flood Warning for...
  Knox County in northeastern Missouri...
  Lewis County in northeastern Missouri...

* Until 945 PM CDT.

* At 645 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 3 and 4 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Canton, Edina, La Grange, La Belle, Lewistown, Ewing, Knox City, 
  Colony, Maywood, Greensburg, Hurdland, Baring, Monticello and 
  Newark.

This includes the following State Parks...
	Wakonda State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4030 9195 4026 9195 4025 9150 4018 9151
      4004 9149 3995 9144 3995 9179 4010 9235
      4030 9235

FLASH FLOOD...RADAR INDICATED

$$

MRB
2 follow-up statements
948 
WGUS73 KLSX 140106
FFSLSX

Flash Flood Statement
National Weather Service St Louis MO
806 PM CDT Thu Jun 13 2024

MOC103-111-140245-
/O.CON.KLSX.FF.W.0016.000000T0000Z-240614T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Knox MO-Lewis MO-
806 PM CDT Thu Jun 13 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM CDT THIS 
EVENING FOR NORTHERN KNOX AND LEWIS COUNTIES...

At 806 PM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 3 and 4 inches of rain have 
fallen. Additional rainfall amounts up to 1 inch are possible in the 
warned area. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar indicated.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Canton, Edina, La Grange, La Belle, Lewistown, Ewing, Knox City, 
  Colony, Greensburg, Baring and Monticello.

This includes the following State Parks...
	Wakonda State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4030 9235 4030 9195 4026 9195 4026 9193
      4020 9165 4011 9151 4007 9149 4004 9149
      4000 9147 3998 9147 3998 9146 3995 9144
      3995 9158 4022 9235

FLASH FLOOD...RADAR INDICATED

$$

MRB
855 
WGUS73 KLSX 140220
FFSLSX

Flash Flood Statement
National Weather Service St Louis MO
920 PM CDT Thu Jun 13 2024

MOC103-111-140230-
/O.CAN.KLSX.FF.W.0016.000000T0000Z-240614T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Knox MO-Lewis MO-
920 PM CDT Thu Jun 13 2024

...FLASH FLOOD WARNING IS CANCELLED FOR NORTHERN KNOX AND LEWIS 
COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

&&

LAT...LON 4030 9235 4030 9195 4026 9195 4026 9193
      4020 9165 4011 9151 4007 9149 4004 9149
      4000 9147 3998 9147 3998 9146 3995 9144
      3995 9158 4022 9235

$$

MRB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 13, 2:58 PM CDT, 3 hours 47 minutes earlier.

Area forecast discussion, Jun 13, 2:58 PM CDT, 3 hours 47 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
258 PM CDT Thu Jun 13 2024

Key Messages

- Thunderstorms are expected across parts of northern Missouri and west-
  central Illinois this evening, and a few of these storms are
  likely to be capable of producing damaging wind and large hail.
  A tornado cannot be ruled out. Storms may reach the I-70
  corridor, but confidence is low that they will remain severe
  this far south.

- Above average temperatures will persist through the middle of
  next week and will most likely peak Sunday and Monday. Afternoon
  temperatures in the mid to upper 90s will be possible those days
  with lows falling into the 70s.

&&

.SHORT TERM...  (Through Late Friday Night)
Issued at 257 PM CDT Thu Jun 13 2024

The primary concern in the short term remains the potential for
severe thunderstorms across parts of the area between late this
afternoon and evening, which will develop along a slowly advancing
cold front. Ahead of this front, temperatures have quickly soared
into the upper 80s to low 90s, thanks to a stout ridge that has
built across the central CONUS and southweterly low level flow.
Meanwhile, pooling moisture along and south of the front has also
kept surface dewpoints in the low 70s, resulting in heat index
values already well into the mid 90s to near 100 in some places.
Temperatures will continue to climb another degree or two through
the remainder of the afternoon, and heat index values should reach
somewhere between 95 and 105 in most areas. This is well above
average for this time of year, but remains short of values that
typically cause widespread heat impacts.

This ample heating has also contributed to the buildup of
significant instability, with RUC mesoanalysis indicating values of
2000-3000 J/kg of MLCAPE along and south of the advancing boundary
in northern Missouri and west-central Illinois. This aligns well
with a special 18Z sounding in the Quad Cities, which observed
around 2000 J/kg of MLCAPE. These values will continue to increase
through the afternoon, and while there remains significant CIN due
to a mid-level warm nose (also evident in the 18Z DVN sounding), it
is expected that this will erode sufficiently for convective
initiation later this afternoon.

Storms are expected to develop along the boundary initially near the
IA/MO border, and slowly move southeastward. Considering that
mid/upper forcing from a passing shortwave to the north is weak,
initial storms are likely to be discrete as storms fight through the
remaining CIN. Shear profiles and slightly clock-wise turning to
straight line hodographs also support supercells, although
relatively modest low level winds and shear may be a limiting
factor, particularly for tornadoes. These initial storms will be
capable of producing large hail, with some significant hail possible
as well, although it remains to be seen if these storms will remain
discrete as they move south and into our forecast area.

As time progresses, there is conflicting data regarding whether
storms will remain discrete, or merge into one or more line
segments. Northwesterly 0-6km shear vectors do have a signficant
orthogonal component to the initiating boundary, and the lack of
strong forcing also supports the continuation of discrete modes.
However, CAM output has fairly consistently depicted upscale growth
into linear modes, albeit with some timing variability, and this
potential increases as storms move farther and farther south. The
potential for damaging wind also increases as storms assume a more
linear mode, which will also be supported by steep low level lapse
rates and some mid level dry air entrainment (DCAPE 1000-1300 J/kg).
As for tornadoes, weakness in low level flow significantly limits
available low level shear, with 0-3km shear reaching only 20 to
30kt, and 0-1km shear only around 20 kt. This is maximized in the
evening as a modest low level jet ramps up, but even then, veered
low level winds are also not favorable. Still, considering the
strong instability at all levels, the presence of surface boundary,
and just enough ambient shear, we can't rule out a tornado or two.

Storms are likely to be at their strongest across northern Missouri
and west-central Illinois, roughly along and north of the Hwy 36/Hwy-
72 corridor between around 7 and 9pm. Confidence in their strength
decreases as we progress later into the night as instability wanes
and storms outrun the forcing and initiating boundary. There is at
least some potential for storms to remain severe as they reach the I-
70 corridor later in the evening, but confidence remains low that
this will occur.

Overnight, the cold front will slowly advance southwards, but trends
in latest model guidance have slowed this front to the point where
it is unlikely to clear the forecast area, perhaps stalling as far
north as I-70. This would allow for the buildup of instability again
tomorrow afternoon, albeit with strong convective inhibition and
even weaker forcing/wind shear. As such, we can't rule out a
smattering of primarily weak thunderstorms during the late afternoon
tomorrow, primarily south of I-70. Meanwhile, temperatures north of
the front will settle back into the mid to upper 80s, and likely
reach into the low 90s along and south of it.

BRC

&&

.LONG TERM...  (Saturday through Next Thursday)
Issued at 257 PM CDT Thu Jun 13 2024

Long Term:

A mid-level ridge currently centered over New Mexico and western
Texas will deamplify and spread eastward over the remainder of the
work week, even as it deepens. By the weekend the ridge will
encompass the entire southern CONUS, while a shortwave trough will
propogate through the westerlies just to the north. This shortwave
will slide through the mid-Mississippi Valley Saturday night, but
the best chances for precipitation over the weekend will be to our
west where better surface convergence will be. Deep southwesterly
flow will establish in the wake of the shortwave, and kick off a
warming trend that has the potential to last through the end of the
forecast period.

850mb temperatures during the end of the weekend and start of the
work week are forecast around 20C, which under full sunshine and
after several days of highs already in the 90s pushes high
temperatures into the mid 90s. How high exactly we warm remains
uncertain and dependent upon cloud cover and additional rain
chances. Despite this, the NBM interquartile spread is less than 5
degrees and well above normal, thus confidence is high we'll see
the first hot spell of the season this weekend and into at least
the first portion of next week.

While the mid-level ridge shifts over the mid-Atlantic by mid week,
the mid-Mississippi Valley remains in deep southwesterly flow,
increasing confidence that hot temperatures will stick around. While
southwesterly mid-level flow does leave the region open to
disturbances and precipitation chances, there's not yet a strong
signal on when the next chance for precipitation will be.

MRM

&&

.AVIATION...  (For the 18z TAFs through 18z Friday Afternoon)
Issued at 1130 AM CDT Thu Jun 13 2024

The primary concern during the 18Z TAF cycle is the potential for
thunderstorms late this afternoon through the overnight hours. A
cold front will move through the area, triggering thunderstorms
that will move from northwest to southeast. These storms are
likely to diminish as they move south, and UIN is the most likely
local terminal to be impacted directly. For the remainder of
local terminals, there is some potential for storms to reach these
areas, including STL, but confidence is low that they will
maintain strength this far south.

At UIN, heavy rain with visibility reductions, large hail and
strong wind will be possible with storms, and these threats will
likely diminish as storms move farther southeast. Otherwise, a
ceilings may briefly dip to MVFR levels, but confidence is lower
regarding this potential and VFR categories are likely to prevail.
Showers are likely to clear prior to daybreak.

BRC

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jun 13, 3:15 PM CDT, 3 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
315 PM CDT Thu Jun 13 2024

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-142015-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
315 PM CDT Thu Jun 13 2024

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Strong to severe thunderstorms are likely in areas largely north of
the I-70 corridor this evening and overnight. Damaging wind and large
hail will be the most likely hazards, with a low chance for a
tornado as well.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a slight chance for thunderstorms over portions of
southeast Missouri Friday afternoon. Also, there is a chance for
thunderstorms over parts of the area Tuesday through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

19

In the hours before

Local storm report, Jun 13, 6:21 PM CDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
621 PM CDT Thu Jun 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     Tstm Wnd Dmg     Ewing                   40.01N 91.71W
06/13/2024                   Lewis              MO   Broadcast Media

            Via Slack. Numerous large tree branches down
            across Ewing. Photos show a snapped power
            pole, medium sized healthy snapped branch,
            large tree snapped near base, and large
            leaved tree with multiple snapped branches
            at various heights.

&&

LSJ
Local storm report, Jun 13, 6:22 PM CDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
622 PM CDT Thu Jun 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0514 PM     Tstm Wnd Dmg     La Belle                40.12N 91.92W
06/13/2024                   Lewis              MO   Public

            Report from mPING: Small tree limbs down.

&&

LSJ
Local storm report, Jun 13, 6:23 PM CDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
623 PM CDT Thu Jun 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     Tstm Wnd Dmg     Canton                  40.13N 91.52W
06/13/2024                   Lewis              MO   Public

            Report from mPING: Small tree limbs broken.

&&

LSJ
Local storm report, Jun 13, 6:24 PM CDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
624 PM CDT Thu Jun 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     Tstm Wnd Dmg     4 S Ursa                40.02N 91.37W
06/13/2024                   Adams              IL   Public

            Via Twitter with photo. Snapped power pole
            with lines lying in street. Highway 96 at
            Highway 24.

&&

LSJ
Local storm report, Jun 13, 6:34 PM CDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
634 PM CDT Thu Jun 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     Tstm Wnd Dmg     4 S Ursa                40.02N 91.37W
06/13/2024                   Adams              IL   Emergency Mngr

            Corrects previous tstm wnd dmg report from 4
            S Ursa. Via Twitter with photo. Snapped
            power pole with lines lying in street.
            Highway 96 at Highway 24. Emergency manager
            receiving multiple reports of wires and
            lines down on north side of Quincy.

&&

LSJ
Local storm report, Jun 13, 6:44 PM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service St Louis MO
644 PM CDT Thu Jun 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     Hail             Lewistown               40.09N 91.81W
06/13/2024  M2.50 Inch       Lewis              MO   Public

            Via Twitter with photo of measurement:
            Mostly quarters to golf balls in Lewistown,
            but person found at least one 2.5 inches in
            diameter, the one pictured.

&&

LSJ

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 3:59 PM CDTSevere Thunderstorm Warning Considerable damage threatLSXKnox61 min
Jun 13, 4:57 PM CDTSevere Thunderstorm WarningLSXKnox, Lewis48 min
Jun 13, 5:22 PM CDTSevere Thunderstorm WarningLSXKnox38 min
Jun 13, 5:24 PM CDTAreal Flood AdvisoryLSXKnox81 min
Jun 13, 5:33 PM CDTSevere Thunderstorm Warning Considerable damage threatLSXLewis, Marion57 min
Jun 13, 5:55 PM CDTSevere Thunderstorm Warning Considerable damage threatLSXKnox, Lewis50 min
Jun 13, 6:32 PM CDTSevere Thunderstorm WarningLSXLewis, Marion25 min
Jun 13, 6:35 PM CDTSevere Thunderstorm WarningLSXKnox, Lewis, Shelby55 min

Nearby

Flash Flood Warnings in Missouri, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.